Texas, 2021

Hail and Damaging Winds in Texas, May 25, 2021

May 25, 2021 · NWS MAF · 14 events in 5 counties and zones

A dryline was present across the Permian Basin and Trans Pecos. Very moist and unstable air was to the east of the dryline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A dryline was present across the Permian Basin and Trans Pecos. Very moist and unstable air was to the east of the dryline. These conditions resulted in thunderstorms that produced hail and strong, damaging winds across portions of West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 25, 12:41 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, May 25, 12:41 PM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
141 PM CDT Tue May 25 2021

.DISCUSSION...
Veered, albeit weak, 7h winds suggest the dryline will evetually
move to near a Lamesa to Odessa to near Alpine line with a mstr
rich and unstable condition e of the dryline with ML CAPEs
2500-3000 J/KG. Storm initiation has occurred in far e Jeff Davis
Co and n Brewster, very close to HRRR forecast. These storms are
forecast to move e and increase across Pecos Co where severe
storms could develop between 20Z-21Z. Surface dewpoints are high
at Sheffield early this afternoon 68. Between 00Z-03Z/Wed a second
area of storms may develop across the cntrl and ern PB. Deep
layer shear in general is 20-25kts, but instability is likely to
make up for it and severe storms will certainly be possible. Wed
7h winds back to the s and dryline will remain much farther w
where some of the hottest surface temps will be, mid to upper 90s
SE NM- Upper Trans Pecos-wrn PB. A few strong storms will develop
in those areas, but coverage will be limited with SB CINH stronger
farther e. Deep layer shear will increase to 30-35kts on Thu as
sw flow at 7h signals dryline will mix/move farther e. SB
instability axis is likely to be focused along a narrow corridor
from near Lamesa- Midland/Odessa-Crane- Bakersfield. Sustained
se-s low-level flow will increase convergence along dryline.
Initial development is certainly possible, if not favored, along
and just n of a dryline bulge between Penwell and Saragosa. Using
30 degrees right of 7h wind for storm motion would bring
strong/severe storms into the Midland/Odessa area early evening.
However, storms could be strong right mover (following mstr axis)
bringing higher end severe threat into srn PB and e Pecos Co..
Still coverage is minimized, however potential intensity of storms
could make up for it? Another interesting day Fri with
outflow/cold front e-w along I-20, dryline extending s from cntrl
PB with model indications of a thermal low or mesolow across wrn
PB. Boundaries will be good focus for tstm development, but where
the boundaries will actually be is difficult to say, so for now
suffice it to say slight chance to chance storms possible Fri
afternoon-evening. There may be a few storms Sat, but the better
potential will start Sun across the wrn areas and then expand e
Mon ownward as a slow moving mid-level trof moves into the Desert
SW. Sunday through mid week or so could be an active period with
all severe wx threats possible, including flooding. Over the next
few days temps will remain above normal by a few degrees, but by
next week with mid- level trof to w and increased rain high temps
are likely to cool back closer to normal or below.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  91  70  92 /  20  10  10  10
Carlsbad                       63  96  65  97 /   0  10  20  10
Dryden                         71  94  71  96 /  30   0  10  20
Fort Stockton                  69  96  70  98 /  20  20  10  20
Guadalupe Pass                 66  90  65  91 /   0  10  10  10
Hobbs                          64  93  66  94 /   0  20  20  10
Marfa                          57  92  58  95 /  10  20  10  10
Midland Intl Airport           68  93  70  94 /  20  10  10  20
Odessa                         69  93  70  94 /  20  10  20  20
Wink                           68  98  70  99 /  10  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 25, 3:33 PM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
433 PM CDT Tue May 25 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-262145-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
433 PM CDT Tue May 25 2021 /333 PM MDT Tue May 25 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect for the eastern Permian
Basin until 11 PM CDT this evening.

Strong to severe thunderstorms are possible this afternoon and
evening across the Permian Basin, Lower Trans Pecos, and Stockton
Plateau. Large to very large hail, damaging wind, and heavy rain are
possible with the strongest storms. An isolated tornado may also be
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to severe thunderstorms remain possible each day, especially
across the eastern half of the area. By Sunday and Monday, much of
the region could see strong to severe storms. Damaging winds and
large hail will remain the primary concerns through the next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening across
the Permian Basin southward to the Stockton Plateau.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 25, 1:42 PM CST, 2 hours before
Special Weather Statement
National Weather Service Midland/Odessa TX
242 PM CDT Tue May 25 2021

TXZ075-278-279-252030-
Pecos TX-Central Brewster County TX-Davis Mountains Foothills TX-
242 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS AND NORTH CENTRAL
BREWSTER COUNTIES UNTIL 330 PM CDT...

At 240 PM CDT, Doppler radar was tracking a strong thunderstorm 26
miles southwest of Fort Stockton, moving southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Rural areas along and east of 67 just north of the Brewster and
Pecos county line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3002 10273 3049 10336 3073 10335 3087 10254
TIME...MOT...LOC 1940Z 312DEG 11KT 3063 10321

49
Special weather statement, May 25, 2:45 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
345 PM CDT Tue May 25 2021

TXZ075-252130-
Pecos TX-
345 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...
SOUTHEASTERN WARD AND SOUTHWESTERN CRANE COUNTIES UNTIL 430 PM CDT...

At 345 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles southeast of Grandfalls, or 19 miles northeast of Fort
Stockton, moving southeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Imperial Reservoir and Imperial.

LAT...LON 3093 10255 3100 10309 3130 10289 3130 10286
      3127 10282 3129 10278 3125 10250 3120 10244
TIME...MOT...LOC 2045Z 295DEG 6KT 3112 10269

89
Special weather statement, May 25, 3:06 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
406 PM CDT Tue May 25 2021

TXZ075-252145-
Pecos TX-
406 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 445 PM
CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Stockton, moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Stockton, Fort Stockton-Pecos County Airport and Firestone Test
Track.

This includes Interstate 10 between mile markers 246 and 278.

LAT...LON 3065 10323 3101 10307 3095 10255 3081 10258
TIME...MOT...LOC 2106Z 277DEG 8KT 3089 10280

89

The radar

The Midland/Odessa radar (KMAF), 219 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

10 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Brewster

When
May 25, 3:42 PM CST to 3:47 PM CST
Where
Brewster County, Marathon
Measured
1.5 in hail
Reported by
Social Media
Coordinates
30.200, -103.250

Hail, Brewster

When
May 25, 3:47 PM CST to 3:52 PM CST
Where
Brewster County, 1 mi W of Marathon
Measured
1 in hail
Reported by
Public
Coordinates
30.200, -103.267

Hail, Crane

When
May 25, 4:22 PM CST to 4:27 PM CST
Where
Crane County, 16 mi N of Crane
Measured
1.25 in hail
Reported by
Public
Coordinates
31.632, -102.350

Hail, Ector

When
May 25, 4:28 PM CST to 4:33 PM CST
Where
Ector County, Pleasant Farms
Measured
2.75 in hail
Reported by
Fire Department/Rescue
Coordinates
31.680, -102.320

Thunderstorm Wind, Ector

When
May 25, 4:41 PM CST to 4:42 PM CST
Where
Ector County, 5.39 mi ENE of Odessa
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.891, -102.292

A thunderstorm produced an estimated 60 mph wind gust near Odessa.

Hail, Howard

When
May 25, 5:10 PM CST to 5:15 PM CST
Where
Howard County, 1 mi SW of Luther
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.440, -101.482

Hail, Howard

When
May 25, 5:46 PM CST to 5:51 PM CST
Where
Howard County, Big Spring
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.250, -101.470

Thunderstorm Wind, Howard

When
May 25, 5:52 PM CST to 5:53 PM CST
Where
Howard County, Lomax
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.120, -101.630

A thunderstorm produced a 58 mph wind gust at the Lomax mesonet site.

Hail, Howard

When
May 25, 5:58 PM CST to 6:03 PM CST
Where
Howard County, Big Spring
Measured
1.5 in hail
Reported by
Public
Coordinates
32.250, -101.470

Thunderstorm Wind, Howard

When
May 25, 6:16 PM CST to 6:21 PM CST
Where
Howard County, 2 mi SE of Big Spring
Measured
65 kt (75 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
32.230, -101.446

A thunderstorm produced wind damage near Big Spring. There was a report of tree damage with one tree uprooted. The cost of damage is a very rough estimate.

Hail, Scurry

When
May 25, 6:25 PM CST to 6:30 PM CST
Where
Scurry County, 1.27 mi ESE of Brand
Measured
2 in hail
Property damage
$500
Reported by
Emergency Manager
Coordinates
32.793, -100.960

A thunderstorm produced two inch hail near Snyder. There was a report of a broken car windshield due to hail. The cost of damage is a very rough estimate.

Hail, Scurry

When
May 25, 6:37 PM CST to 6:42 PM CST
Where
Scurry County, 3 mi SSE of Knapp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.610, -101.100

Thunderstorm Wind, Howard

When
May 25, 6:38 PM CST to 6:39 PM CST
Where
Howard County, 4.63 mi WSW of Luther
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
32.436, -101.548

A thunderstorm produced wind damage near Knott. There were power poles broken and three inch tree limbs were broken. The cost of damage is a very rough estimate.

Hail, Scurry

When
May 25, 7:30 PM CST to 7:35 PM CST
Where
Scurry County, 1.29 mi NNW of Winston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.717, -100.928

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955044, 955051, 955048, 955049, 955050, 955177, 955178, 955179, 955187, 955282, 955214, 955226, 955235, 955294.